Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 24, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Aug 4, 2017, 4:05 AM EDT. It took effect at Aug 5, 2017, 12:00 AM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2017, 4:05 AM EDT (08:05 UTC)
- In effect from
- Aug 5, 2017, 12:00 AM EDT
- Expired
- Aug 5, 2017, 3:53 PM EDT
- In force
- 16 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Aug 3, 6:43 PM EDT, 9 hours 22 minutes earlier.
Area forecast discussion, Aug 3, 6:43 PM EDT, 9 hours 22 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
643 PM EDT Thu Aug 3 2017
.AVIATION...
The cluster of showers/thunderstorms ongoing at the start of the TAF
period will continue to lift in a general north direction during the
evening. The more widespread coverage should continue to focus north
of PTK along a north of an advancing warm front. Some decrease in
coverage is possible late in the evening with waning instability.
There will be a second round of convection possible during the
overnight with the approach of a sfc cold front and mid level cold
pool associated with an approaching upper low. The coverage and
intensity of storms approaching from the west later tonight is
expected to decrease with further diminishing of available
instability. The passage of the front will be marked by lowering
clouds and an increase in SSW winds during the course of Friday
morning.
For DTW...Thunderstorms will be possible at any time this evening,
with the overall coverage expected to decrease with greater TSRA
coverage likely being both north and south of metro. There is still
an indication that approaching storms later tonight will weaken as
they approach metro, possibly even dissipating completely. Therefore
just a chance of TSRA will be maintained after 09Z tonight.
//DTW THRESHOLD PROBABILITIES...
* Low in ceilings at or below 5000 ft tonight. Moderate on Friday.
* Moderate in thunderstorms this evening. Low for early Friday
morning.
&&
.PREV DISCUSSION...
Issued at 400 PM EDT Thu Aug 3 2017
.DISCUSSION...
Hefty convective potential and severe weather remains a concern for
the late afternoon through evening. The early to mid afternoon
convection has struggled to make the most of surface based CAPE
around 2500 J/kg and 100 mb MLCAPE in the 1500-2000 J/kg range
mainly due to the lack of a good wind shear profile. Upstream
convection over SW lower MI, northern IN, and points west is
expected to develop eastward through the warm sector and along the
warm front that will be making a stronger northward move as low
pressure approaches Lake Michigan. The upper wave and associated
stronger wind field aloft will also be moving closer which will
provide a modest increase in the wind profile. The RAP component in
the hourly mesoanalysis indicates 0-6 km shear near 30 knots will be
reachable. Combine that with sfc-3 km helicity in the 100-150 m2/s2
and the CAPE values mentioned above for convection to possibly
organize supercell modes through the peak heating cycle. Storms with
large hail and damaging wind remain possible over all of SE MI while
the I-69 corridor northward will be the primary area affected by the
northward moving warm front and supercell/tornado possibilities.
Storms developing over the MS valley at press time represent round 2
of storms expected to move through lower MI overnight, along and
ahead of the cold front. The 3 km NAM has the most aggressive
solution and maintains a broken line of storms through SW lower MI
while CAPE remains surface based around 1500 J/kg. It then depicts a
weakening trend and some reduction in areal coverage overnight as
the band moves through SE MI during the diurnal minimum. Considering
the moderate forcing associated with the front/low pressure system
and the potential for lingering elevated instability, expect numerous
coverage of showers and scattered thunderstorms with not much severe
potential.
Forecast concerns Friday are limited to gusty southwest wind post
front, especially in the dry slot of the system as low level cold
advection combines with daytime heating to build the mixed layer.
The result will be wind gusts around 30 mph into early evening. This
will be followed by the trowal/deformation band of showers projected
to rotate through lower MI Friday night with greater coverage toward
the Tri Cities and northern Thumb. The system remains progressive
enough to exit eastward by Saturday in favor of weak high pressure
that will salvage one day of the weekend.
The region will remain in longwave troughing to finish the weekend
and start off next week as an associated surface low also treks
across the Ohio Valley. This will continue to bring chances for
unsettled weather as highs remain in the 70 degree range. By Tuesday,
conditions will dry out as weak ridging and surface high pressure
move in behind the departing low. Temperatures moderate back into the
80s to round of the extended forecast period.
MARINE...
A warm front will be lifting north over southern Lake Huron this
afternoon and evening. Winds vary relative to the front, with modest
northeasterly winds on the north side and southerly winds on the
south. Unstable airmass with the front will support thunderstorm
chances through the evening hours. Low pressure lifting northeast
through the western Great Lakes tonight will pull a strong cold
front through the eastern Lakes on Friday. Another round of
thunderstorms may accompany the front. In addition, winds will
increase behind the front while becoming southwesterly with gusts
approaching 30 knots. This may necessitate small craft advisories
for all nearshore zones. A period of higher west to northwest winds
may also accompany the passage of the strong low pressure Friday
night and early Saturday. Gusts may reach gale force over much of
the Lake Huron Basin during this period.
HYDROLOGY...
Scattered thunderstorms will continue to develop through the
afternoon and evening hours as a warm front lifts north through the
area. A second round of storms will then be possible late tonight
into Friday morning as a cold front sweeps through the area.
Rainfall totals will vary greatly across the region given the
scattered nature of any development. Higher amounts in excess of 2
inches will be possible on a localized basis within any heavier
thunderstorms in part due to storms moving very slowly. This could
result in significant runoff and some flooding, particularly within
urbanized and poor drainage areas. The passage of the cold front on
Friday will bring an end to the showers and storms.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from late Friday night through Saturday evening for
LHZ361>363-462>464.
Small Craft Advisory from noon Friday to 6 PM EDT Saturday for
LHZ421-422-441>443.
Lake St Clair...Small Craft Advisory from noon Friday to midnight EDT Friday night
for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory from noon Friday to midnight EDT Friday night
for LEZ444.
&&
AVIATION.....SC
DISCUSSION...BT/SP
MARINE.......DRK
HYDROLOGY....DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Aug 3, 4:23 PM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 423 PM EDT Thu Aug 3 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-040815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 423 PM EDT Thu Aug 3 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight Scattered to numerous thunderstorms will continue to develop overhead and move into the region from the western Great Lakes. A few severe storms are possible through the evening with damaging winds to 60 mph, one inch hail, and flooding rain all possible. In addition, a tornado is possible in the vicinity of the warm front mainly along and north of the I-69 corridor through the Tri Cities and northern Thumb. Storm motion will be southwest to northeast at 25 mph. A second round of storms is expected overnight as a cold front approaches and moves through lower Michigan. These storms are not expected to be severe but may be capable of half inch hail and 40 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday morning into early Friday afternoon as a cold front clears the State. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be need this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 423 PM EDT Thu Aug 3 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Scattered to numerous thunderstorms will continue to develop overhead and move into the region from the western Great Lakes. The strongest storms will be capable of damaging winds to 50 knots and one inch hail. In addition, a waterspout is possible in the vicinity of the warm front mainly north of Port Huron through Saginaw Bay. Storm motion will be southwest to northeast at 20 knots. A second round of storms is expected overnight as a cold front approaches and moves through Lake Huron and lower Michigan. These storms may be capable of half inch hail and 35 knot wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday morning into early Friday afternoon as a cold front clears the State. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:09 PM EDT | Special Marine Warning | DTX | 66 min | |
| Aug 4, 4:00 AM EDT | Beach Hazards Statement | DTX | Huron | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.